Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Grand Rapids, MI

May 9, 2000Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2000, 6:34 PM EDT for Calhoun County, Michigan. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 6:34 PM EDT (22:34 UTC)
Expired
May 9, 2000, 7:15 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:52 PM EDTThunderstorm Wind 53 ECountywide, MI
May 9, 7:25 PM EDTThunderstorm Wind 53 EAlbion, MI
May 9, 7:25 PM EDTThunderstorm Wind 53 EAlbion, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 092235
SVRGRR
MIC025-092315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
634 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 715 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BATTLE CREEK...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BATTLE CREEK AROUND 640 PM EDT
   SPRINGFIELD AROUND 645 PM EDT
   BROWNLEE PARK AROUND 650 PM EDT
   MARSHALL AROUND 700 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ORF NO ADVANCE
WARNING.

THIS STORM PRODUCED 2 INCH HAIL IN KALAMAZOO COUNTY.


TRH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:25 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 9, 3:25 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT TUE MAY 9 2000

...CONCERN IS FOR HEAVY RAIN THIS EVENING...

LEADING EDGE OF RAIN WORKING INTO NW CWA ATTM. COMPARING RADAR REF
COMPOSITE LOOP WITH MODEL QPF SHOWS THAT MODELS ARE CURRENTLY
PUTTING TOO MUCH PRECIP IN THE WARM SECTOR. ATTM...MOST OF THE RAIN
IS ALONG AND JUST NORTH OF THE SFC FRONT. HOWEVER...WITH INSTABILITY
AND HIGH PW IN THE WARM SECTOR...AT LEAST THE POTENTIAL IS THERE FOR
HEAVY CONVECTIVE RAINS THIS EVENING ACROSS SOUTHERN THIRD OF CWA. A
LINE OF THUNDERSTORMS IS CURRENTLY FORMING ACROSS ILLINOIS AND THE
NORTHERN EXTENT OF THESE STORMS MAY REACH SOUTHERN CWA THIS EVENING.
CORFIDI VECTORS SHOW THAT SLOW MOVING AND TRAINING THUNDERSTORMS ARE
MOST LIKELY ACROSS FAR SE CWA. IT IS THERE THAT THE POTENTIAL
APPEARS GREATEST FOR URBAN AND SMALL STREAM TYPE FLOODING. ONE
SAVING GRACE IS THAT THE IMPRESSIVE AREA OF Q-VECTOR CONVERGENCE
ASSOCIATED WITH THE HEAVIER RAIN SCOOTS THRU FAIRLY QUICKLY...AND
THE HEAVIER RAIN IS NOT EXPECTED TO LAST MORE THAN 3 TO 5 HOURS. THE
MEASURABLE PRECIP SHUD BE DONE FOR THE MOST PART BY 08Z.

HAVE GONE ABOVE MOS LOWS TONITE ACROSS MOST OF CWA...AS CLOUDS AND
RAIN SHUD PREVENT BIG TEMP DROP. STRONG SUBSIDENCE SETS UP DURING
THE MORNING...BRINGING CLEARING SKIES BY AFTERNOON. COOL AIR MASS
SHUD BE OFFSET BY MAY SUN AND MAXES EXPECTED TO REACH MOS VALUES.
WENT A TAD LOWER THAN MOS WED NIGHT AS SFC PRESSURE RIDGE SHUD PREVENT
WINDS UNTIL DAYBREAK...WHEN RETURN FLOW COMMENCES. NEXT SYSTEM
APPROACHES ON THU AND I PUT IN CHC POPS AS BULK OF THE RAIN EXPECTED
TO HOLD OFF TIL AFTER 00Z FRI.

*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM
THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE cA BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***

.GRR...NONE.

OSTUNO

In the hours before

Local storm report, May 9, 6:18 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
618 PM EDT TUE MAY 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    VICKSBURG                 MI   1.00 INCH HAIL
05/09/00   KALAMAZOO

TRH
Local storm report, May 9, 6:19 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
619 PM EDT TUE MAY 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    VICKSBURG                 MI   2.00 INCH HAIL
05/09/00   KALAMAZOO

TRH
Local storm report, May 9, 6:23 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
623 PM EDT TUE MAY 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM     NEWTON TWP               MI   .75 INCH HAIL
05/09/00   CALHOUN

TRH
Special weather statement, May 9, 6:27 PM EDT, 7 minutes before
MIZ057>059-065>067-072>074-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
627 PM EDT TUE MAY 9 2000

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1100 PM
EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT AND BARRY

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

TRH

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:40 PM EDTSevere Thunderstorm WarningGRRMuskegon35 min
May 9, 2:19 AM EDTSevere Thunderstorm WarningGRREaton26 min
May 9, 2:45 AM EDTSevere Thunderstorm WarningGRRIngham45 min
May 9, 6:10 PM EDTTornado WarningGRRKalamazoo50 min
May 9, 7:13 PM EDTSevere Thunderstorm WarningGRRCalhoun32 min
May 9, 7:24 PM EDTSevere Thunderstorm WarningGRRJackson56 min
May 9, 7:42 PM EDTSevere Thunderstorm WarningGRRIngham48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.